Alert archive / South Dakota / Winter Storm Warnings in 2017
Winter Storm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Feb 22, 2017, 3:20 PM CST for Buffalo County, Jones County, Lyman County, South Dakota. It took effect at Feb 23, 2017, 9:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2017, 3:20 PM CST (21:20 UTC)
- In effect from
- Feb 23, 2017, 9:00 AM CST
- Expired
- Feb 23, 2017, 12:13 PM CST
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Jones County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 203 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS43 KABR 222120 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 320 PM CST Wed Feb 22 2017 MNZ046-SDZ008-222230- /O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/ Big Stone-Roberts- Including the cities of Ortonville and Sisseton 320 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Storm Watch. $$ SDZ045-048-051-230530- /O.UPG.KABR.WS.A.0002.170223T1800Z-170224T1800Z/ /O.NEW.KABR.WS.W.0002.170223T1500Z-170225T0000Z/ Jones-Lyman-Buffalo- Including the cities of Murdo, Kennebec, and Fort Thompson 320 PM CST Wed Feb 22 2017 ...WINTER STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 PM CST FRIDAY... The National Weather Service in Aberdeen has issued a Winter Storm Warning for heavy snow and blowing snow...which is in effect from 9 AM Thursday to 6 PM CST Friday. The Winter Storm Watch is no longer in effect. * Timing...Expect snow to develop around 9 AM Thursday and then diminish around noon Friday. * Precipitation Rates...The heaviest snowfall rates will occur between noon and 6 PM Thursday. * Snow Accumulations...Total snow accumulations of 7 to 10 inches are expected. * Winds / Visibilities...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. In addition...areas of poor visibility are expected. * Impacts...Plan on difficult driving conditions...including during the evening commute on Thursday. Precautionary/Preparedness actions... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel...keep an extra flashlight...food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ033-035>037-230530- /O.EXT.KABR.WS.A.0002.170223T1500Z-170224T1800Z/ Stanley-Hughes-Hyde-Hand- Including the cities of Mission Ridge, Pierre, Highmore, and Miller 320 PM CST Wed Feb 22 2017 /220 PM MST Wed Feb 22 2017/ ...WINTER STORM WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... The Winter Storm Watch is now in effect from Thursday morning through Friday morning. * Timing...snow is possible from Thursday morning through Friday morning. * Snow Accumulations...Total snow accumulations of 4 to 7 inches are possible. * Winds / Visibilities...Winds gusting as high as 40 mph could cause areas of blowing and drifting snow. In addition...areas of poor visibility are possible. * Impacts...Plan on difficult driving conditions. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ SDZ018>023-230530- /O.CON.KABR.WS.A.0002.170224T0000Z-170225T0000Z/ Spink-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 320 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * Timing...snow is possible from Thursday evening through Friday afternoon. * Snow Accumulations...Total snow accumulations of 2 to 5 inches are possible. * Winds / Visibilities...Winds gusting as high as 45 mph could cause widespread blowing and drifting snow. In addition...significant reductions in visibility are possible. Tree branches could fall as well. * Impacts...Plan on difficult driving conditions...including during the morning commute on Friday. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ TMT
3 follow-up statements
581 WWUS43 KABR 230524 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1124 PM CST Wed Feb 22 2017 SDZ018-019-021-230630- /O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/ Spink-Clark-Grant- Including the cities of Redfield, Clark, and Milbank 1124 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Storm Watch. $$ SDZ045-048-051-231330- /O.CON.KABR.WS.W.0002.170223T1500Z-170225T0000Z/ Jones-Lyman-Buffalo- Including the cities of Murdo, Kennebec, and Fort Thompson 1124 PM CST Wed Feb 22 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THURSDAY TO 6 PM CST FRIDAY... * Timing...Expect snow to develop around 9 AM Thursday and then diminish around 6 PM Friday. * Precipitation Rates...The heaviest snowfall rates will occur between noon and 6 PM Thursday. * Snow Accumulations...Total snow accumulations of 5 to 8 inches are expected. * Winds / Visibilities...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. In addition...areas of poor visibility are expected. * Impacts...Plan on difficult driving conditions...including during the evening commute on Thursday. Precautionary/Preparedness actions... A winter storm warning for snow means severe winter weather conditions are expected. If you must travel...keep an extra flashlight...food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ033-035>037-231330- /O.CON.KABR.WS.A.0002.170223T1500Z-170224T1800Z/ Stanley-Hughes-Hyde-Hand- Including the cities of Mission Ridge, Pierre, Highmore, and Miller 1124 PM CST Wed Feb 22 2017 /1024 PM MST Wed Feb 22 2017/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THURSDAY THROUGH FRIDAY MORNING... * Timing...snow is possible from 9 AM CST /8 AM MST/ Thursday through Friday morning. * Snow Accumulations...Total snow accumulations of 2 to 4 inches are possible. * Winds / Visibilities...Winds gusting as high as 40 mph could cause areas of blowing and drifting snow. In addition...areas of poor visibility are possible. * Impacts...Plan on difficult driving conditions. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ SDZ020-022-023-231330- /O.CON.KABR.WS.A.0002.170224T0000Z-170225T0000Z/ Codington-Hamlin-Deuel- Including the cities of Watertown, Hayti, and Clear Lake 1124 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * Timing...snow is possible from Thursday evening through Friday afternoon. * Snow Accumulations...Total snow accumulations of 2 to 5 inches are possible. * Winds / Visibilities...Winds gusting as high as 45 mph could cause widespread blowing and drifting snow. In addition...significant reductions in visibility are possible. * Impacts...Plan on difficult driving conditions...including during the morning commute on Friday. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Connelly
193 WWUS43 KABR 230922 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 322 AM CST Thu Feb 23 2017 SDZ020-022-023-231030- /O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/ Codington-Hamlin-Deuel- Including the cities of Watertown, Hayti, and Clear Lake 322 AM CST Thu Feb 23 2017 ...WINTER STORM WATCH IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Storm Watch. $$ SDZ045-048-051-231730- /O.EXT.KABR.WS.W.0002.170223T1500Z-170224T1800Z/ Jones-Lyman-Buffalo- Including the cities of Murdo, Kennebec, and Fort Thompson 322 AM CST Thu Feb 23 2017 ...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO NOON CST FRIDAY... The Winter Storm Warning is now in effect from 9 AM this morning to noon CST Friday. * Timing...Expect snow to develop through the morning hours and then diminish around noon Friday. * Precipitation Rates...The heaviest snowfall rates will occur between noon and 6 PM this evening. * Snow Accumulations...Total snow accumulations of 4 to 8 inches are expected. * Winds / Visibilities...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. In addition...areas of poor visibility are expected. * Impacts...Plan on difficult driving conditions...including during the evening commute. Precautionary/Preparedness actions... A winter storm warning for snow means severe winter weather conditions are expected. If you must travel...keep an extra flashlight...food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ033-035>037-231730- /O.UPG.KABR.WS.A.0002.170223T1500Z-170224T1800Z/ /O.NEW.KABR.WW.Y.0008.170223T1500Z-170224T1800Z/ Stanley-Hughes-Hyde-Hand- Including the cities of Mission Ridge, Pierre, Highmore, and Miller 322 AM CST Thu Feb 23 2017 /222 AM MST Thu Feb 23 2017/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO NOON CST /11 AM MST/ FRIDAY... The National Weather Service in Aberdeen has issued a Winter Weather Advisory for snow...which is in effect from 9 AM CST /8 AM MST/ this morning to noon CST /11 AM MST/ Friday. The Winter Storm Watch is no longer in effect. * Timing...Expect snow to develop through the morning hours and then diminish around noon Friday. * Precipitation Rates...The heaviest snowfall rates will occur between noon and 6 PM this evening. * Snow Accumulations...Total snow accumulations of 1 to 4 inches are expected. * Winds / Visibilities...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. In addition...areas of poor visibility are expected. * Impacts...Plan on slippery road conditions...including during the evening commute. Precautionary/Preparedness actions... A winter weather advisory for snow means periods of snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities...and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Connelly
455 WWUS43 KABR 231813 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1213 PM CST Thu Feb 23 2017 SDZ045-048-051-240215- /O.CAN.KABR.WS.W.0002.000000T0000Z-170224T1800Z/ /O.NEW.KABR.WW.Y.0009.170223T1813Z-170224T1800Z/ Jones-Lyman-Buffalo- Including the cities of Murdo, Kennebec, and Fort Thompson 1213 PM CST Thu Feb 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Aberdeen has issued a Winter Weather Advisory for snow and blowing snow...which is in effect until noon CST Friday. The Winter Storm Warning has been cancelled. * Timing...Expect snow to continue...diminishing around noon Friday. * Precipitation Rates...The heaviest snowfall rates will occur until 6 PM this evening. * Snow Accumulations...Additional snow accumulations of 3 to 6 inches are expected. * Winds / Visibilities...Winds gusting as high as 35 mph will cause areas of blowing and drifting snow. In addition...areas of poor visibility are expected. * Impacts...Plan on difficult driving conditions...including during the evening commute. Precautionary/Preparedness actions... A Winter Weather Advisory for snow and blowing snow means periods of snow and low visibility will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility...and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ033-035>037-231915- /O.CAN.KABR.WW.Y.0008.000000T0000Z-170224T1800Z/ Stanley-Hughes-Hyde-Hand- Including the cities of Mission Ridge, Pierre, Highmore, and Miller 1213 PM CST Thu Feb 23 2017 /1113 AM MST Thu Feb 23 2017/ ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Weather Advisory. $$ TMT
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 11:30 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 22, 11:30 AM CST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1130 AM CST Wed Feb 22 2017
.UPDATE...
Issued at 1127 AM CST Wed Feb 22 2017
See updated aviation discussion below.
UPDATE Issued at 1034 AM CST Wed Feb 22 2017
Continue to watch an area of showers with isolated thunder moving
east along the ND/SD border. At times, this cluster is actually
producing pea sized hail. Have made a few adjustments to POPs
based on current radar trends. Otherwise, expecting partly to
mostly cloudy skies today, with cooler temperatures over northern
areas. Based on low level cold air advection patterns today over
the northern tier of counties, have dropped highs there just a
touch. Still seeing some fog across the extreme northeast CWA and
had already inserted that into the forecast earlier this morning.
Shortwave energy moving east across the Dakotas today and may see
some of this wrap-around activity move into the northern counties
by this afternoon. Latest model data coming in suggests the storm
system for tomorrow and Friday may be south of the watch area and
may need to make some adjustments to the current watch counties.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 421 AM CST Wed Feb 22 2017
Southwest flow aloft and some minor weak waves are helping to
generate high based showers this am. CAMs continue this trend for
most of the day, although exact tracks seem to vary across the
forecast area. Added mention of thunder with the steep mid level
lapse rates evident in NAM BUFKIT soundings.
We also can see a backdoor front has now moved through the northern
half of the CWA. Low level cooling is expected through the day. Add
in the cloud cover and thus anticipate temperatures will probably
stall at some point before falling this afternoon. Upstream
observations also indicate some stratus/fog and light drizzle, which
may also move south into the CWA later today.
Main focus will be the shortwave ejecting into the Central Plains
Thursday, lingering into Friday. NAM/GFS BUFKIT soundings suggest
that there will be enough cold air within the profile to support a
predominantly snow P-Type, which is backed up by GEFS ensemble P-
Types. BUFKIT profiles also suggest a deep dendritic growth zone
with omega values centered therein, topping out between 10 and 20
microbars. Q vectors point to an interaction between the
departing right entrance region and an approaching left exit
region phasing just to our south, which explains the rapidly
deepening low, down to 989mb over northwest Iowa in the GFS, and
high omega values.
With an ideal set up for heavy snow in SD/NE, the main question is
how far north this will extend. The GFS is the preferred model at
this point, as it has shown a slight shift to the north. The
ECMWF/Canadian have also been rather consistent with the more
southward track, and fail to bring much precipitation into even the
southern CWA. The NAM is an extreme outlier with its preposterous
QPF/Snow amounts thanks to 40 microbars of lift. SREF supports
numbers closer to the GFS, with a 30-60% chance of exceeding 8
inches across southern CWA counties.
GFS 1/2km winds increase 40-50kts out of the northeast, with NAM
BUFKIT mixed winds in the 20-30kt sustained with 40kt gusts -
although again am using caution as the NAM has much stronger winds
about this system. Regardless, expect strong winds in combination
with the snow to cause significant visibility issues. Due to the
combination of SREF probabilities/GFS snow totals, and impact from
blowing snow, have issued a winter storm watch for central and
northeast counties.
.LONG TERM...(Friday Evening through Tuesday)
Issued at 421 AM CST Wed Feb 22 2017
By the start of the weekend, winds and perhaps some blowing snow
across the east will be all that's left of the storm system slated
to impact the region at the end of the week. As troughing or more
zonal flow and resultant lower upper level heights dominate the
extended, temperatures will return to more typical readings for late
February. Highs in the upper 20s to 30s are expected through the
middle of next week.
While some isolated areas of snow showers will be possible over the
weekend as shortwaves move through the upper flow, the next best
chance of accumulating snow will be Monday night through Tuesday
night. A surface low will traverse the central plains and an upper
low will dip into the Dakotas providing some additional energy. Any
snow accumulations appear to be light at this time, around 2 inches
or less.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CST Wed Feb 22 2017
VFR conditions during the early afternoon hours will give way to
an area of MVFR cigs overspreading the region later this afternoon
and this evening. Also, look for an area of snow to approach the
southwestern CWA Thursday morning, with MVFR vsbys possible,
including at KPIR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Thursday afternoon through Friday
morning for SDZ033-035>037-045-048-051.
Winter Storm Watch from Thursday evening through Friday
afternoon for SDZ008-018>023.
MN...Winter Storm Watch from Thursday evening through Friday
afternoon for MNZ046.
&&
UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...ParkinHazardous weather outlook, Feb 22, 3:38 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CST Wed Feb 22 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 338 AM CST Wed Feb 22 2017 /238 AM MST Wed Feb 22 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and Thundershowers will continue to pass through the forecast area through the morning and afternoon hours. No hazardous weather is expected with these showers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday We continue to monitor a storm system that will rapidly intensity as it moves into the Central Plains Thursday. Recent model runs have trended the storm track northward, and as such we now have the potential to see significant accumulations along and south of highway 14 in central South Dakota and for much of northeast South Dakota and western Minnesota. There still remains a high degree of uncertainty as to how far north accumulating snow will fall, as well as how far north the heaviest snow will extend. Strong winds are also expected around this system, particularly Thursday night and Friday. With falling snow and strong winds, expect poor visibility and hazardous travel conditions. Improvement is expected during the day Friday as the system moves to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:51 PM CST | Special Weather Statement | ABR | Campbell | 54 min |
| Feb 22, 2:58 AM CST | Winter Storm Watch | ABR | Buffalo, Clark, Codington, Deuel, Grant, Hamlin and 8 more | 24 hr |
Nearby
Winter Storm Warnings in South Dakota, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.